Alert archive / South Dakota / Wind Advisories in 2006

Wind Advisory 14, NWS Aberdeen, SD

August 31, 200612 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Aug 31, 2006, 4:14 AM CDT for 12 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 31, 2006, 4:14 AM CDT (09:14 UTC)
Expired
Aug 31, 2006, 12:00 PM CDT
In force
8 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 51 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 310914
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
414 AM CDT THU AUG 31 2006

...WINDY CONDITIONS TODAY ACROSS THE REGION ASSOCIATED WITH A STRONG
COLD FRONT...

.A STRONG PRESSURE GRADIENT SETTING UP ACROSS SOUTH DAKOTA...BOTH
AHEAD OF AND BEHIND A STRONG COLD FRONT...WILL RESULT IN SUSTAINED WINDS
IN EXCESS OF 30 MPH WITH HIGHER GUSTS TO 45 MPH. AHEAD OF THE COLD
FRONT...THESE STRONG WINDS WILL COME FROM THE SOUTH. BEHIND THE
COLD FRONT...WINDS WILL SWITCH AROUND TO THE NORTHWEST.
OBSERVATION POINTS ACROSS FAR NORTHWEST SOUTH DAKOTA AND EASTERN
MONTANA THIS MORNING ARE ALREADY REPORTING SUSTAINED NORTHWEST
WINDS OVER 30 MPH.

MNZ039-046-SDZ003-006>008-011-015-018>023-311700-
/O.NEW.KABR.WI.Y.0014.060831T0914Z-060831T1700Z/
TRAVERSE-BIG STONE-CORSON-BROWN-MARSHALL-ROBERTS-DAY-DEWEY-SPINK-
CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
ABERDEEN...BRITTON...SISSETON...WEBSTER...TIMBER LAKE...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
414 AM CDT THU AUG 31 2006 /314 AM MDT THU AUG 31 2006/

...WIND ADVISORY IN EFFECT UNTIL NOON CDT /11 AM MDT/ TODAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON CDT /11 AM MDT/ TODAY. 

AHEAD OF THE COLD FRONT ACROSS NORTHEAST SOUTH DAKOTA...WINDS IN
THE ADVISORY AREA WILL BE FROM THE SOUTH AT 25 TO 35 MPH WITH
GUSTS TO 45 MPH. CONDITIONS BEHIND THE COLD FRONT ACROSS NORTH
CENTRAL SOUTH DAKOTA WILL BE SIMILAR...EXCEPT THE WIND DIRECTION
WILL BE NORTHWEST INSTEAD OF SOUTH.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

DORN
1 follow-up statement
000 
WWUS73 KABR 311700
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1200 PM CDT THU AUG 31 2006

MNZ039-046-SDZ003-006>008-011-015-018>023-311800-
/O.EXP.KABR.WI.Y.0014.000000T0000Z-060831T1700Z/
TRAVERSE-BIG STONE-CORSON-BROWN-MARSHALL-ROBERTS-DAY-DEWEY-SPINK-
CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
ABERDEEN...BRITTON...SISSETON...WEBSTER...TIMBER LAKE...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...CLEAR LAKE
1200 PM CDT THU AUG 31 2006 /1100 AM MDT THU AUG 31 2006/

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Aug 31, 3:59 AM CDT, 15 minutes earlier.

Area forecast discussion, Aug 31, 3:59 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT THU AUG 31 2006

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
FORECAST CHALLENGES CONVECTION TODAY...CYCLOGENESIS FRIDAY
NIGHT...AND LOW TRACK/SYSTEM SPEED OF CLOSED UPPER LOW CIRCULATION
ON SATURDAY...ALONG WITH TEMPS IN OVERCAST/RAINY CONDITION.

PRESENTLY HAVE A STRONG COLD FRONT SURGING INTO THE FAR WESTERN
DAKOTAS FROM MONTANA THIS MORNING. BOUNDARY SHOWS UP WELL ON
REGIONAL 88D MOSAIC. WINDS BEHIND THIS FRONT ACROSS EASTERN
MONTANA HAVE BEEN EASILY EXCEEDING WIND ADVISORY CRITERIA WITH 3
HOURLY PRESSURE TENDENCIES ON THE ORDER OF 6 TO 9MB AND EXPECTING
THAT TREND TO PERSIST INTO FAR NORTHWESTERN FA DURING MORNING
HOURS. REGIONAL 88D MOSAIC ALSO DETECTING SOME ELEVATED SHRA/TSRA
RETURNS. SATELLITE IMAGERY REVEALS QUITE A SUBSTANTIAL ACCAS FIELD
HAS DEVELOPED IN THE PAST 3 HOURS ACROSS THE WESTERN DAKOTAS AND
THE NEBRASKA PANHANDLE.

BASED OFF OF COLLABORATION WITH SURROUNDING WFOS AND 55KTS RIGHT
ABOVE THE SURFACE AS DEPICTED BY ABR VAD WIND PROFILE...ELECTED TO
ISSUE A WIND ADVISORY FOR THE JAMES RIVER VALLEY AND POINTS EAST
FOR THIS MORNING THROUGH MID-DAY...AS WELL AS FOR CORSON AND DEWEY
COUNTIES OF NORTH CENTRAL SODAK IN THE POST COLD FRONTAL
NORTHWESTERLY SURFACE WINDS.

THE TIMING/PLACEMENT WOES CONTINUE BETWEEN THE GFS AND THE NAM-
WRF. CONTINUITY AND MODEL CONSENSUS LEANED ON THE GFS FOR DETAILS
FOR THIS FORECAST PACKAGE. MINOR ADJUSTMENTS MADE TO WX/POP GRIDS
DURING THE DAY ON FRIDAY TO INTRODUCE LOW END CHANCE POPS ACROSS
THE WESTERN FA ASSOCIATED WITH IMPRESSIVE BAND OF 850 TO 600HPA
FRONTOGENESIS THAT SETS UP ACROSS WESTERN/CENTRAL SOUTH DAKOTA
UNDERNEATH 60 TO 80KT UPPER LEVEL JET. ALSO ADJUSTED POPS UPWARD
FRIDAY NIGHT INTO SATURDAY ACROSS THE EASTERN FORECAST AREA WHERE
DEFORMATION ZONE SETS UP BY LATE FRIDAY NIGHT AND THEN EVOLVES
INTO TROWAL ON SATURDAY WHILE WEATHER SYSTEM UNDERGOES
CYCLOGENESIS. A QUICK LOOK AT THE 305K ISENTROPIC SURFACE /APPX
700-650HPA/ REVEALS PERSISTENT UPSLOPE FLOW PATTERN ACROSS THE
EASTERN FA IN SUPPORT OF INCREASED POPS DURING THAT TIMEFRAME.

LOW LEVEL CAA ENSUES TODAY ACROSS THE FA...SPREADING WEST TO EAST
BEHIND STRONG COLD FRONT. COOLER 850HPA TEMPS COMBINED WITH
EXPECTED PROLONGED CLOUDINESS ACROSS THE AREA FRIDAY THROUGH
SATURDAY...RESULTED IN MAX T TRENDING DOWNWARD ON SATURDAY INTO
THE MID/UPPER 60S ACROSS THE EASTERN FA. ALSO NUDGED FRIDAY NIGHT
MIN T VALUES UP A FEW DEGREES ACROSS THE EASTERN FA AS NIGHTIME
CLOUDINESS AND PRECIPITATION TENDS TO LIMIT DIURNAL TEMPERATURE
SWINGS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
STILL SOME DIFFERENCES IN THE LONG RANGE MODEL SOLUTIONS...AND LIKE
THE PAST SEVERAL DAYS...HAVE OPTED TO STICK WITH THE GFS FOR THIS
FORECAST. A CLOSED UPPER LOW WILL BE OVER IOWA EARLY SUNDAY...WITH A
WEAKER SURFACE REFLECTION OF IT OVER IOWA AND SOUTHERN MINNESOTA.
THE UPPER LOW BEGINS TO PUSH EAST DURING THE DAY AND THE SURFACE LOW
GETS PUSHED TO THE SOUTHEAST AS HIGH PRESSURE SPREADS SOUTHWARD OVER
THE PLAINS. WILL KEEP A SMALL POP IN THE FAR EASTERN CWA SUNDAY TO
ACCOUNT FOR SOME LINGERING SHOWERS. THE SURFACE HIGH SPREADS FURTHER
SOUTHWARD ON MONDAY TO ENCOMPASS MUCH OF THE PLAINS REGION. A WESTERN
RIDGE/EASTERN TROUGH PATTERN DEVELOPS IN THE UPPER LEVELS AND
REMAINS THROUGH THE END OF THE PERIOD. THEREFORE...FROM SUNDAY NIGHT
ON LOOKS TO BE DRY.

COOLEST TEMPS OF THE PERIOD WILL OCCUR ON SUNDAY AND MONDAY IN THE
EASTERN CWA AS THAT REGION LOOKS TO REMAIN UNDER QUITE A BIT OF
CLOUD COVER ON THE WEST SIDE OF THE EXITING LOW PRESSURE SYSTEM.
SHOULD SEE MORE SUN TUESDAY AND WEDNESDAY WITH JUST SOME FAIR
WEATHER CU POSSIBLE EACH AFTERNOON IN ASSOCIATION WITH THE SURFACE
HIGH. H85 TEMPS REBOUND FROM THE SINGLE DIGITS EARLY IN THE
PERIOD...BACK TO THE MID TO UPPER TEENS FROM MONDAY AFTERNOON
THROUGH WEDNESDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL NOON CDT /11 AM MDT/ TODAY FOR BROWN-CLARK-
     CODINGTON-CORSON-DAY-DEUEL-DEWEY-GRANT-HAMLIN-MARSHALL-
     ROBERTS-SPINK.

MN...WIND ADVISORY UNTIL NOON CDT TODAY FOR BIG STONE-TRAVERSE.

&&

DORN/PARKIN
Hazardous weather outlook, Aug 30, 5:43 AM CDT, 22 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
543 AM CDT WED AUG 30 2006

SDZ003-015-033-045-311045-
CORSON-DEWEY-STANLEY-JONES-
543 AM CDT WED AUG 30 2006 /443 AM MDT WED AUG 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

EXTREME FIRE DANGER EXISTS TODAY WITH STRONG SOUTH WINDS OF 20 TO
30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ004-009-016-034-035-048-311045-
CAMPBELL-WALWORTH-POTTER-SULLY-HUGHES-LYMAN-
543 AM CDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY HIGH FIRE DANGER EXISTS TODAY WITH STRONG SOUTH WINDS OF 20
TO 30 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-311045-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
543 AM CDT WED AUG 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

Nearby

Wind Advisories in South Dakota, 2006Wind Advisories in Minnesota, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.